Optimal control by policy iterations and constrained Gaussian process regressions
Donatien Hainaut and
Jean-Loup Dupret
Additional contact information
Donatien Hainaut: Université catholique de Louvain, LIDAM/ISBA, Belgium
No 2026033, LIDAM Reprints ISBA from Université catholique de Louvain, Institute of Statistics, Biostatistics and Actuarial Sciences (ISBA)
Abstract:
This article introduces a novel iterative algorithm that combines policy iterations with Gaussian process regressions to solve stochastic control problems. At each iteration, an approximate value function is updated, followed by an improvement of the control strategy. State variables are sampled both within the interior domain and on the terminal boundary of the Hamilton-Jacobi-Bellman (HJB) equation. The approximate value function, interpreted as the solution to the HJB equation, is obtained by fitting a constrained regression model. This regression function aligns with the terminal utility on the boundary sample and satisfies the HJB equation on the interior sample. Assuming the regression function follows a Gaussian process, we derive closed-form approximations for both the value function and its derivatives. A numerical illustration demonstrates the efficiency of the proposed method in solving the consumption-investment problem, the linear-quadratic regulator, and a constrained consumption-investment problem with stochastic volatility. As benchmarks, we compare our results with those obtained using backward partial differential equation (PDE) methods and Physics-Informed Neural Networks (PINNs).
Keywords: Optimal control; Gaussian process regression; Hamilton-Jacobi-Bellman equation; Reinforcement learning; Policy iterations (search for similar items in EconPapers)
Pages: 15
Date: 2026-04-16
Note: In: European Journal of Operational Research, 2026, vol. 330(2), p. 525-539
References: Add references at CitEc
Citations:
There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:aiz:louvar:2026033
DOI: 10.1016/j.ejor.2025.12.001
Access Statistics for this paper
More papers in LIDAM Reprints ISBA from Université catholique de Louvain, Institute of Statistics, Biostatistics and Actuarial Sciences (ISBA) Voie du Roman Pays 20, 1348 Louvain-la-Neuve (Belgium). Contact information at EDIRC.
Bibliographic data for series maintained by Alain Gillis ().